Wyoming, 2013

Winter Weather in Wyoming, December 19, 2013

December 19, 2013 · NWS CYS · 2 events in 2 counties and zones

A fast moving upper level disturbance generated a period of light to moderate snowfall over portions of east central Wyoming. Total accumulations ranged from 4 to 8 inches.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

A fast moving upper level disturbance generated a period of light to moderate snowfall over portions of east central Wyoming. Total accumulations ranged from 4 to 8 inches. Northeast winds of 20 to 30 mph produced some blowing snow.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Dec 19, 4:12 AM MST, 48 minutes earlier.

Area forecast discussion, Dec 19, 4:12 AM MST, 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
412 AM MST THU DEC 19 2013

.SHORT TERM...(TODAY THROUGH SATURDAY NIGHT)
ISSUED AT 330 AM MST THU DEC 19 2013

SOUTHERN STREAM AND NORTHERN STREAM UPPER LEVEL JETS PHASING AT
THIS TIME WITH THE RIGHT ENTRANCE REGION OF THE RESULTANT JET
OVER SOUTHEAST WYOMING THIS MORNING. ALSO SEEING A SMALL PIECE OF
SOUTHERN STREAM VORTICITY LIFTING INTO THE AREA. THIS IS A
FAVORABLE UPPER LEVEL ENVIRONMENT FOR THE PRODUCTION OF SNOW
OVER PORTIONS OF THE AREA TODAY.

MODELS HAVE TRENDED A GOOD 50 MILES FARTHER NORTH WITH THE MAIN
BAND OF SNOW WHEN COMPARED TO MODEL SOLUTIONS 24 HOURS AGO. THE
LATEST SOLUTIONS LOOK REASONABLE GIVEN CURRENT RADAR AND SATELLITE
DATA...AND IN FACT MAY NOT BE FAR ENOUGH NORTH. IT IS STARTING TO
LOOK THIS CHEYENNE AND LARAMIE MAY ONLY PICK UP A DUSTING OF SNOW
IF ANYTHING AT ALL. MODELS ARE ALSO SLOWING THE ARCTIC FRONT
PROGRESSION TODAY. THIS BEING THE CASE THE BEST CONNECTION
BETWEEN UPPER LEVEL AND LOW LEVEL FORCING WILL BE ACROSS EAST
CENTRAL WYOMING MID MORNING THROUGH MID AFTERNOON. THIS IS WHEN
THE MAIN SNOW ACCUMULATIONS SHOULD OCCUR WITH SNOW QUICKLY ENDING
LATE AFTERNOON AND EVENING AS THE UPPER LEVEL SUPPORT SHIFTS INTO
THE PLAINS AND THE COLD FRONT PUSHES SOUTH OF THE AREA.

CANCELLED THE WINTER WEATHER ADVISORY FOR BOX BUTTE AND SCOTTS
BLUFF COUNTIES AS SNOW AMOUNTS ARE NOW EXPECTED TO BE LESS THAN
ONE INCH. GIVEN THE NORTHERN TREND OF THIS SYSTEM THESE COUNTIES MAY
NOT GET MUCH SNOW AT ALL. IN FACT IF THE LATEST NAM IS CORRECT MAY
NEED TO CANCEL THE REMAINING SOUTHERN TIER OF COUNTIES FROM THE
ADVISORY. MAIN BAND OF SNOW SHOULD OCCUR ROUGHLY ALONG AND NORTH
OF THE LINE FROM RAWLINS TO DOUGLAS INTO FAR NORTHERN PORTIONS OF
THE NEBRASKA PANHANDLE. GENERALLY LOOKING FOR 2 TO 4 INCHES ALONG
AND NORTH OF THIS LINE. BASED ON THE 06Z GFS AND NAM...MAY NEED TO
DROP THE SNOW AND SIERRA MADRE RANGES FROM THE ADVISORY AS
NEITHER MODEL IS PRODUCING QFP OVER THOSE MOUNTAINS TODAY...EXCEPT
FOR A BRIEF SHOT EARLY THIS MORNING. WILL MONITOR THE RADAR AND
SATELLITE THE NEXT FEW HOURS BEFORE MAKING A DECISION ON ANY MORE
HEADLINE CHANGES.

STILL LOOKING FOR FALLING TEMPERATURES THIS AFTERNOON AS THE FRONT
PUSHES SOUTHWARD...ALTHOUGH THE FRONT MAY NOT REACH THE COLORADO
BORDER UNTIL LATE THIS AFTERNOON...SO PLACES LIKE CHEYENNE MAY
STAY RELATIVELY WARM UNTIL TOWARDS THIS EVENING.

.LONG TERM...(SUNDAY THROUGH CHRISTMAS DAY)
ISSUED AT 330 AM MST THU DEC 19 2013

UPPER SHORTWAVE WILL MOVE ACROSS THE NORTHERN PLAINS SUNDAY AND
BRING A REINFORCING SHOT OF CANADIAN AIR TO MAINLY THE PLAINS OF
THE CWA SUNDAY INTO SUNDAY NIGHT WITH SOME SNOW SHOWERS OVER THE
MTNS. LEE TROFFING WILL THEN DEEPEN OVER THE HIGH PLAINS LATE
SUNDAY NIGHT AND MONDAY ALLOWING FOR WARMING FROM RESULTING DOWNSLOPE
FLOW. MILD AND MAINLY DRY CHRISTMAS EVE THOUGH SOME MTN SNOW
SHOWERS MAY OCCUR AS INCREASINGLY MOST WESTERLY FLOW RIDES UP THE
WEST SLOPES. NEXT SHORTWAVE WILL SINK ACROSS THE REGION TUESDAY
NIGHT INTO EARLY CHRISTMAS MORNING WITH SOME LIGHT SNOWS POSSIBLE
INTO THE PLAINS FOR A SHORT TIME THEN ALONG WITH COOLER CONDITIONS
ON CHRISTMAS.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z FRIDAY MORNING)
ISSUED AT 330 AM MST THU DEC 19 2013

CONDITIONS WILL DETERIORATE FROM NW TO SE ACROSS MOST TERMINALS AS
THE DAY PROGRESSES TODAY WITH A COLD FRONT DROPPING SOUTH ACROSS
THE REGION. UPSLOPE FLOW BEHIND THE FRONT WILL CREATE INCREASINGLY
WIDESPREAD MVFR/IFR CIGS WITH AREAS OF SNOW LOWERING VISIBILITIES
AS WELL. CONDITIONS WILL IMPROVE LATER TONIGHT INTO FRIDAY.

&&

.FIRE WEATHER...
ISSUED AT 330 AM MST THU DEC 19 2013

A QUICK MOVING DISTURBANCE WILL MOVE ACROSS THE AREA TODAY PRODUCING
A SHOT OF SNOW MAINLY OVER NORTHERN AND WESTERN PORTIONS OF THE
FORECAST AREA. GENERALLY 2 TO 4 INCHES EXPECTED WITHIN THE HEAVIEST
BAND WHICH SHOULD BE ALONG AND NORTH OF THE LINE FROM RAWLINS TO
DOUGLAS. TEMPERATURES WILL FALL WITH THE PASSAGE OF A COLD FRONT
TODAY. COOL WEATHER EXPECTED THROUGH THE WEEKEND WITH CHANCES
FOR SNOW MAINLY IN THE MOUNTAINS.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...WINTER WEATHER ADVISORY UNTIL MIDNIGHT MST TONIGHT FOR
     WYZ101>114.

NE...WINTER WEATHER ADVISORY UNTIL MIDNIGHT MST TONIGHT FOR
     NEZ002-095-096.

&&

SHORT TERM...LIEBL
LONG TERM...RE
AVIATION...RE
FIRE WEATHER...LIEBL
Hazardous weather outlook, Dec 18, 3:34 PM MST, 13 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
334 PM MST WED DEC 18 2013

WYZ101>119-191845-
CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY-
NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
334 PM MST WED DEC 18 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL WYOMING...
SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING.

.DAY ONE...TONIGHT

WEST WINDS WILL DECREASE THIS EVENING. WIDESPREAD SNOW WILL DEVELOP
LATE TONIGHT ACROSS THE SNOWY AND SIERRA MADRE RANGES.

A STRONG COLD FRONT WILL MOVE SOUTHWARD ACROSS SOUTHEAST WYOMING
LATE TONIGHT...AND BY DAWN THE COLD FRONT WILL LIE ALONG A DOUGLAS
TO SIDNEY LINE...WITH AREAS OF FOG DEVELOPING LATE TONIGHT NORTH OF
A LUSK TO ALLIANCE LINE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A WINTER WEATHER ADVISORY IS IN EFFECT FOR MUCH OF SOUTHEAST WYOMING
FROM 5 AM THURSDAY UNTIL MIDNIGHT THURSDAY NIGHT...EXCEPT FOR
SOUTHERN ALBANY COUNTY INCLUDING LARAMIE...AND LARAMIE COUNTY
INCLUDING CHEYENNE. LARAMIE AND CHEYENNE ARE NOT IN THE WINTER
WEATHER ADVISORY...WHILE RAWLINS...DOUGLAS...WHEATLAND...LUSK AND
TORRINGTON ARE INCLUDED.

ON THURSDAY...MUCH COLDER AIR AND WIDESPREAD LIGHT TO MODERATE SNOW
WILL OCCUR...WITH SNOW DECREASING IN COVERAGE THURSDAY EVENING.
TOTAL SNOWFALL ACCUMULATION OF 3 TO 6 INCHES WILL OCCUR AT LOWER
ELEVATIONS...WITH 6 TO 12 INCHES OVER THE SNOWY...SIERRA MADRE AND
NORTHERN LARAMIE RANGES. NORTH TO NORTHEAST WINDS OF 10 TO 20 MPH
WITH GUSTS OF 20 TO 30 MPH WILL PRODUCE AREAS OF BLOWING AND
DRIFTING SNOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

NEZ002-003-019>021-054-055-095-096-191845-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-
334 PM MST WED DEC 18 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE.

.DAY ONE...TONIGHT

A COLD FRONT WILL MOVE SOUTH TO A DOUGLAS TO SIDNEY LINE BY DAWN
WITH AREAS OF FOG DEVELOPING NORTH OF A LUSK TO ALLIANCE LINE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A WINTER WEATHER ADVISORY IS IN EFFECT FOR THE NORTHERN HALF OF THE
WESTERN NEBRASKA PANHANDLE FROM 5 AM THURSDAY UNTIL MIDNIGHT
THURSDAY NIGHT...INCLUDING CHADRON...ALLIANCE AND SCOTTSBLUFF.
KIMBALL...SIDNEY AND BRIDGEPORT ARE NOT INCLUDED IN THE ADVISORY.

ON THURSDAY...MUCH COLDER AIR AND WIDESPREAD LIGHT TO MODERATE SNOW
WILL OCCUR...WITH SNOW DECREASING IN COVERAGE THURSDAY EVENING.
TOTAL SNOWFALL ACCUMULATION OF 3 TO 6 INCHES WILL OCCUR AT LOWER
ELEVATIONS. NORTH TO NORTHEAST WINDS OF 10 TO 20 MPH WITH
GUSTS OF 20 TO 30 MPH WILL PRODUCE AREAS OF BLOWING AND DRIFTING
SNOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

RUBIN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter weather. Local standard time, as filed.

Winter Weather, Converse County Lower Elevations

When
December 19, 5:00 AM MST to 5:00 PM MST
Where
Converse County Lower Elevations forecast zone
Reported by
Law Enforcement
Coordinates
42.972, -105.507 (the zone’s center; the record gives no point)

Eight inches of snow fell in Douglas with six inches in Bill and Glenrock.

Winter Weather, Niobrara County

When
December 19, 5:00 AM MST to 5:00 PM MST
Where
Niobrara County forecast zone
Reported by
Law Enforcement
Coordinates
43.057, -104.475 (the zone’s center; the record gives no point)

Two to four inches of snow was reported.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2013Every state in 2013This day in weather historyWarnings in Wyoming, December 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 493164, 493165.